All-trans-retinoic acid (ATRA) can induce a clinical remission in patients with acute promyelocytic leukemia. An adverse condition called 'retinoic acid syndrome' limits this therapy. It is characterized by fever and respiratory distress, along with weight gain, pleural or pericardial effusions, peripheral edema, thromboembolic events, and intermittent hypotension. The lung disease has been previously ascribed to an infiltration of leukemic or maturing myeloid cells into lung parenchyma, which is sometimes associated with pleural effusions and diffuse alveolar hemorrhage. We report a case of retinoic acid syndrome in an 18-yr-old woman who developed diffuse alveolar hemorrhage while being treated with ATRA for acute promyelocytic leukemia. An open lung biopsy revealed pulmonary capillaritis.
|Number of pages
|American journal of respiratory and critical care medicine
|Published - 1998
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Critical Care and Intensive Care Medicine